Aa
A
A
A
Close
Heart Rhythm Community
12.1k Members
Avatar universal

Should I be concerned about weaning off Metoprolol

In 2014 I had arrhythmia from low potassium (2.4).  The ER was able to convert it and have not had another episode since that time.  The ER recommended I start seeing a cardiologist.  At the time I was on 10 mg of enalapril twice a day.  My pulse was high (90) and the doc recommended starting a low dose of Metoprolol (12-1/2 mg twice a day).  This brought my pulse down to mid 60's.  I was also prescribed (in the ER) 10 meq of potassium twice a day I assume for the rest of my life.  In addition, I was having issues with PVC's.  My cardio recommended 250 mg of magnesium which solved the problem immediately.  Anything more than that dose gave me bowel problems.

My blood pressure over the years rose a bit and I am currently on 20 mg of Enalapril in the AM and 10 mg in the PM.  All other dosages of meds remained the same.  I have been doing well.

Five weeks ago I decided to cut way back on sugar.  This means no more cookies, candies, muffins, etc.  I continue to eat foods that contain sugar but not to a great degree.  My issues have been snacking.  I am in very good health and hike at least a couple of miles a day and I am 5'8" and weigh 145.  I am 69 yoa. I am not overweight and I do not have diabetes.

All was fine (except for the cravings).  After 3 weeks I noticed that my pulse was lowering to 56 bpm and I started having PVC's again.  My blood pressure is under control (120/70) but my pulse was so much lower I was finding myself falling asleep at my desk.  This pulse has become my new norm.  I didn't like it.  I called my cardiologist 3 days ago and he suggested I just take the 12-1/2 mg of metoprolol in the evening and then nothing in the morning.  He says I should do that for one week and then stop the metoprolol completely.  

The first day of not taking the meds I felt pretty good but pulse was the same.  The second day I had loose stool and was fatigued.  The third day (today) I am not fatigued and the loose stool stopped this morning.  I'm not sure if those symptoms are because of something I ate or as a result of cutting back on the metoprolol.  But now on day 3 in the afternoon my pulse is 72 and I feel SO much better.  I do still have occasional PVC's.

My question is whether it is possible that the high intake of sweets through the years made my pulse higher and now that I'm going to stick to a sweet free diet I may not have any rapid pulse issues again.  The doctor did tell me that I need to stick with this diet in order to quit the bb.  Is my dose so small that perhaps I will not have any issues with withdrawal?  And could the PVC's be the result of stress over this latest issue with my pulse? And is it possible that once I stop the meds completely I will have a rapid heart rate again and I just have a normal pulse now because I'm on a small dose?  Any feedback will be greatly appreciated.
2 Responses
Avatar universal
What was the arrhythmia firstly
1 Comments
Do you mean what was it when I was admitted to the hospital in 2014?  It was around 140 bpm and it was all over the place.  But this was a temporary problem due to the low potassium and they were able to shock me back to normal.  My pulse in my early 40's was around 90 to 100 so my doctor put me on a Corgard and I was on that for 15 years.  Final dosage was 180 mg.  But that wasn't helping my bp.  I then went was prescribed an ace inhibitor which has worked wonderfully.  But the pulse was high without the bb so they put me on this small dosage of Metoprolol and it brought it down from 90 to around 65 on a regular basis.  

It is now day 4 and I feel wonderful.  The PVC's are gone and I feel better than I have in months.  Now I'm concerned about giving up the final nightly dose.  But I'd really rather be off of it completely.
Avatar universal
The short answer is yes. You should always be careful about weaning off Metoprolol. Recently I tried going from 25mg per day to 12.5mg, and I felt the side effects. Some people are more sensitive to it than others, but any cardiologist worth their salt will tell you to be careful.

I also get anxiety induced PVCs. Those are fun! So I can almost guarantee that they are due to stress, but it's always good to get a doctor's opinion for peace of mind. Hope this helps.
1 Comments
Thanks for responding.  I am on day 6 with weaning myself from 25 to 12-1/2 a day.  I have had some anxiety and stomach issues and fatigue.  But today I feel very well.  I'm doing what the doctor said about 7 days with the reduced dose and then I can get off completely.  What were your side effects? My pulse is up from 56 to 60 to 70 after my nightly dose wears off.  I feel so much better.  Just hoping when I get off completely I don't jump up to 90.  I am on the Tartrate form of Metoprolol which I read is not time-release.  It would be really something if my need for sugar through all these years was the thing that triggered my heart rate to 90.  I wish I knew sooner.  I'm very active and the bb really slows me down even on a low dose.
Have an Answer?
Top Arrhythmias Answerers
1807132 tn?1318747197
Chicago, IL
1423357 tn?1511089042
Central, MA
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Are there grounds to recommend coffee consumption? Recent studies perk interest.
Salt in food can hurt your heart.
Get answers to your top questions about this common — but scary — symptom
How to know when chest pain may be a sign of something else
A list of national and international resources and hotlines to help connect you to needed health and medical services.
Here’s how your baby’s growing in your body each week.